Minnesota, 2020Tornado and Heavy Rain in Minnesota, June 9, 2020
June 9, 2020 · NWS MPX · 4 events in 3 counties and zones
During the afternoon of Tuesday, June 9th, a broken line of thunderstorms developed from Redwood Falls, northeast to Willmar, and Little Falls. These storms developed along a sharp boundary where winds shifted from northwest to southeast in a small area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Tuesday, June 9th, a broken line of thunderstorms developed from Redwood Falls, northeast to Willmar, and Little Falls. These storms developed along a sharp boundary where winds shifted from northwest to southeast in a small area.
Although instability wasn't strong, there was enough wind shear in the lower layer of the atmosphere to cause the storms to rotate. Once these storms had adequate rotation, a few developed funnel clouds and one storm dropped a tornado north of Danube in an open field. No damage was reported but it was captured on video for a few minutes which lifted dust from the farm field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 9, 1:27 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 9, 1:27 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Tue Jun 9 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 226 PM CDT Tue Jun 9 2020
Early afternoon water vapor imagery together with radar showed the
remnants of Cristobal drifting northward along the Mississippi River
Valley. PWAT values remain high, and there has been little if any
lighting, so once can assume that tropical rain processes are in
place with this storm.
HiRes models have come into good agreement with the heaviest rain
falling from far southeast Minnesota up through north central
Wisconsin. This could mean areas near Eau Claire, Chippewa Falls,
and Ladysmith Wisconsin could see 2-3 inches of rain, with locally
higher amounts.
The surface low will track east of the forecast area, which means
cold air advection for our locations, and this really puts a limit
on any severe weather potential. The hodographs simply don't favor
cyclonically rotating storms, and the moist adiabatic profile
supports little if any CAPE. The best chance would be at the onset
of precipitation later this afternoon, but then the LCLs are fairly
high, so overall the severe threat is fairly low.
Farther west, there will be ample surface vorticity along the
approaching frontal boundary, so could see that stretched into some
updrafts as showers and thunderstorms develop. LCLs are again quite
high, so even if there are some funnel clouds reported, the chances
of an actual touchdown are low.
On Wednesday brisk northwest winds will develop as the tropical
system phases with a shortwave trough and causes the surface low to
deepen. Forecast soundings show wind gusts near 40 mph, so will have
to watch this to see if a wind advisory may be needed. A few
lingering showers are possible as well, especially across the south
near I-90. Temperatures will be seasonably cool, with afternoon
highs struggling to reach 70.
.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CDT Tue Jun 9 2020
Only changes made in the extended period was for increasing pops on
Thursday afternoon as cold air aloft together with a weak shortwave
trough should lead to rising air, clouds, and scattered shallow
convective showers. Otherwise high pressure will build over the
Great Lakes toward the end of the week. A few small chances for
showers and thunderstorms are possible early next week along a
frontal zone, but the threat for heavy rain or severe weather is
very low. Temperatures will gradually warm from the 70s later this
week to the the mid 80s next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue Jun 9 2020
We remain at VFR to start the period, however showers from the
remnants of the tropical system are approaching eastern MN and
western WI this afternoon, likely dropping CIGS and introducing
-SHRA this afternoon. Winds are also a big concern, with a
dramatic difference between gusty NW winds in western MN versus
light and variable winds in the east. Meanwhile a pocket of dry
air is present in the central part of the state that will need to
be eroded before we start seeing -SHRA at the surface. MVFR
conditions are expected as rain pushes in with a slight chance of
IFR. No TS are expected, with CIGS lifting tomorrow after rain
departs, at the expense of gusty NW winds lingering.
KMSP...The better environment for showers has pushed east compared
to the previous issuance, with TS not expected. Scattered showers
are covered by a TEMPO group from 21-00Z, while the better chance
for showers waits until after 00Z through early Wednesday morning.
Winds start out light out of the east/southeast, but quickly back
to the NE and eventually NW overnight, increasing in intensity as
well.
/OUTLOOK FOR KMSP/
WED...VFR with MVFR/-SHRA early. Wind NW at 20G35kts.
THU...VFR. Wind NW at 15G25kts.
FRI...VFR. Wind NW at 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ015-016-
024>028.
MN...Flash Flood Watch through Wednesday morning for MNZ078.
&&
SHORT TERM...JRB
LONG TERM...JRB
AVIATION...TDHHazardous weather outlook, Jun 9, 2:02 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Tue Jun 9 2020
MNZ078-085-093-WIZ016-024>028-102015-
Goodhue-Steele-Freeborn-Rusk-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
302 PM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Heavy rainfall and flooding are possible through tonight, and a
Flash Flood Watch is in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a small chance for thunderstorms at times, but the threat
for severe weather or heavy rain is very low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-015-023-102015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-Faribault-Polk-Barron-St. Croix-
302 PM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms are possible this evening and overnight. Some
storms may produce localized heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a small chance for thunderstorms at times, but the threat
for severe weather or heavy rain is very low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
In the hours before
Special weather statement, Jun 9, 4:29 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Tue Jun 9 2020
MNZ064-065-073-092300-
Yellow Medicine-Renville-Redwood-
529 PM CDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...EAST
CENTRAL YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 527 PM CDT, a strong thunderstorm was located 7 miles south of
Renville, or 11 miles northwest of Redwood Falls. The storm is nearly
stationary.
Winds in excess of 40 mph are possible with this storm. There is the
potential for heavy rainfall.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Redwood Falls, Olivia, Renville, Sacred Heart, Echo, Danube, Belview,
Delhi, Bechyn and North Redwood.
This includes the following highways...
U.S. Highway 212 between mile markers 60 and 78.
U.S. Highway 71 near mile marker 75, and between mile markers 94 and
103.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.
LAT...LON 4489 9528 4489 9525 4482 9494 4453 9510
4461 9544
TIME...MOT...LOC 2227Z 253DEG 1KT 4469 9522
BPHEvent by event
2 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Renville
- When
- June 9, 4:35 PM CST to 4:38 PM CST
- Where
- Renville County, 6.88 mi N of Danube to 7.19 mi N of Danube
- Rating
- EF0
- Path length
- 0.33 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 44.880, -95.101
There was a brief tornado touchdown in an open field north of Danube. The tornado was caught on video and pictures as it kicked up dust from the farm field, but toward the end, it did hit a few trees and break some large branches.
Funnel Cloud, Stearns
- When
- June 9, 5:18 PM CST
- Where
- Stearns County, 2.76 mi S of New Munich
- Reported by
- Public
- Coordinates
- 45.590, -94.750
Heavy Rain, Yellow Medicine
- When
- June 9, 6:00 PM CST to 9:00 PM CST
- Where
- Yellow Medicine County, 0.49 mi W of (Gdb)granite Falls Airport
- Reported by
- AWOS
- Coordinates
- 44.750, -95.560
The airport at Granite Falls measured 2.13 inches of precipitation in less than 3 hours.
Heavy Rain, Renville
- When
- June 9, 6:00 PM CST to 9:00 PM CST
- Where
- Renville County, 4.86 mi N of Minnesota Falls
- Reported by
- Other Federal Agency
- Coordinates
- 44.870, -95.480
North of Minnesota Falls, a rain gauge measured 3.03 inches of precipitation in less than 3 hours.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885621, 885618, 885646, 885649.